Tuesday, January 6, 2009

The roll of the MS dice


Lots of people ask me how I am doing on the Tysabri for my multiple sclerosis, which is a hard disease to type by the way. Tysabri is one of the newer meds for MS and is given once monthly via an I.V. method. The ease is great compared to other meds for MS that I have been on. Once a month I go to my infusion palace and sit in a comfy chair for two hours and watch the good cable TV. (Alas, for budgetary reasons I have the most basic of cable services at home which consists of about 16 channels. These include the major networks, a CNN, the E channel, the Style network, and a few different PBS channels for about eight dollars a month.)

The only down-side to Tysabri, for me, is that I have increased back pain and fatigue for the first few days after a treatment. Usually the next day or two after a treatment, I am laid out like the flu has hit me. There's also the drive there and back in the winter which is about 45 minutes or so. The price can be an obstacle for many people but my insurance has been covering the entire costs of both the medication and the infusion facility costs. I'm a little worried come January if the gravy train will still be rolling or if I will be paying some of it. I'm hesitant to venture that I'll be paying out of pocket for some of it but not the entire almost three thousand dollar EOB I get.


I have, in the past, taken an injectable medication once a day each day for about two years (Copaxone). I also took Rebif which is a thrice-weekly injectable after it was deemed that Copaxone was no longer my best "shot", pun meant there.


Tysabri doesn't cure MS or make your symptoms stop happening. People always ask how my symptoms are and some of them are the same, some of them have gone away. That's just the roll of the MS dice. Anecdotally, there are people who are finding some symptom relief as they continue on Tysabri. I knew some people who are up in the dose range of 25-28 infusions and they are doing well with no progression.


That's basically what Tysabri is supposed to do, stop progression and lessen flares. Its efficacy rates are about double what any of the injectable meds are putting out there. Then again, there are some people who find they are allergic to Tysabri and that takes it off their list. There is also a deadly disease called PML that you can get from taking Tysabri. Recently, an American patient contracted PML and died.


For some people Tysabri isn't what they want or need. There are lots of other options to try before Tysabri and some people don't use any meds at all. I prefer, personally, to use everything in my arsenal to keep me upright and moving around to the best of my ability. Some days that ability is better than others.


For example, I just took two bags of recyclables to the containers outside of my building. Neither bag was heavy but I had to climb up the stairs in my building to the main door, then I went out the door and down the stairs to the ground, and walked past a few buildings to the garbage area. I was breathing hard on the walk over and on the way back my own back was all out of sorts. By the time I got inside I was sweating and had to put shorts on and sit in front of the fan to cool myself down.


That's a problem I have all the time. Walking and trying to carry things really tuckers me out. It doesn't matter how light something is, it becomes like a marathon. That's why I try and walk with the Walk Away The Pounds DVD a few times a week. I am trying to also get myself to go from playing the Wii sports to using my Wii fit as soon as my Christmas tree leaves, which should be sometime soon thanks to BJM. I'm trying to build up my strength slowly while taking care of my legs and my back/hips. I'm a big girl so I have to move and lose the weight however I can, no matter how long it takes.


My goal is to be fit and as strong as I can be by the time I am 40, despite MS. I turned 38 in September and I have a lot of weight to lose. I'm tired of being the fun one with the pretty face. I want to be able to fit into my pants and then have them be too big so I can buy smaller pants and then repeat the cycle. I have to battle the daily, constant fatigue and weakness in my legs and back/hips but I can't let that stop me.


Just as I have symptoms that change, I need to do what I can to make my body the healthiest it can be. That takes time for all of us whether we have MS or not. As an aside, my infusion palace has shown some anecdotal evidence of their patients starting to not have as much as fatigue around treatment number eight. I just finished Tysabri treatment number four and I am hoping that I will see that change. I know it's not what Tysabri is supposed to do but I am hoping for my own mini medical miracle because fatigue is my biggest problem symptom.


Wishing you health and happiness in this new year,
Weeble Girl

4 comments:

Anonymous said...

Wishing you the best success in the New Year,Weebs.

No one could ever have convinced me that I could lose 50 pounds in a year's time, but I did. No one could ever have suggested that I could give up meat, cheese, cream, fried foods, and pastries, all at the same time, but I did.

I convinced myself that those were the foods that were causing inflammation ... lesions in the spine, in the brain ... true or not, I convinced myself.

I haven't had a headache in over a year ... I'm still vertical with few relapses. I'm still tired but feel as though I've put down 50 pounds of bulky potatoes and have more energy to walk as a result.

But no one can tell you what will work for you. You'll figure it out on your own.

Salads, fresh fruits, whole grains, and plain baked potatoes now taste very good, and always very safe, to me.

I finally gave away my size 18 pants. Wearing 8s and 10s now...

Wishing you the best, Weebs. It will take time, but it will be worth it. Patience is a virtue. And dark chocolate, in small bites, is a treat! ! Chalknpens

Jen said...

Betaseron is the one for me. The only drug I've tried, and althought it has side-effects, it keeps me mobile and it has cut my relapses in half. I'm most grateful. But of course I hope for proven oral meds soon-- who wouldn't?

Hi Weebs!

Heather said...

I agree with Jen. I am waiting patiently for an oral med. I'm on Rebif and it really sucks to have to give yourself injections 3 times a week.

Happy New Year!

LISA EMRICH said...

Hey Weebs,

I've got a September birthday, too!! Sounds like you're moving in the right direction (pun intended). Keep up the good work.

Lisa